Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 17, NWS San Diego, CA

November 15, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Nov 15, 2023, 8:57 AM PST for Orange County, San Diego County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2023, 8:57 AM PST (16:57 UTC)
Expired
Nov 15, 2023, 7:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3198 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WHUS46 KSGX 151657
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
857 AM PST Wed Nov 15 2023

CAZ043-552-160300-
/O.NEW.KSGX.BH.S.0017.231115T1700Z-231116T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
857 AM PST Wed Nov 15 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* WHAT...Areas of lightning at the beaches expected.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Intra-cloud and cloud-to-ground lightning may occur, 
  which may cause serious injury or death. 

* ADDITIONAL DETAILS...The highest chance for lightning will occur
  later this morning into the afternoon, lowering this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions. 

&&

$$

APR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 15, 3:19 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 15, 3:19 AM PST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
319 AM PST Wed Nov 15 2023

.SYNOPSIS...
An upper level closed low off the California coast will bring
periods of rain, thunderstorms, and very high elevation mountain
snow through the weekend. A brief break in rain will be possible
Thursday afternoon through Friday afternoon before additional
activity occurs late Friday and Saturday. Snow levels look to
remain above 7500 ft through the duration of the event. Santa Ana
Winds will develop behind the departing storm for Monday through
Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning satellite water vapor imagery shows an upper level closed
low spinning roughly 700 miles west of Point Conception and a
tropical moisture tap moving into northern Baja. The lone elevated
thunderstorm that was near San Clemente Island last evening
quickly dissipated, with any lightning occurring well to the south
and southwest within the moisture fetch. Deterministic model runs
of integrated vapor transport (IVT) show this moisture lifting
north ahead of the low and into Southern California later today,
along with elevated instability. This will bring us our first
round of light to moderate showers and a slight chance of
thunderstorms this afternoon and evening. A few light showers may
develop this morning ahead of this moisture plume, but with the
moisture being in the mid to upper levels and a dry sub-cloud
layer still in place, little in the way of accumulation is
expected.

The initial short wave rounding the closed low lifts off to the
northeast tonight, pushing the moisture fetch back to the south.
The moisture associated with the center of the low will remain off
to the northwest as low more or less meanders in place. Very weak
ridging builds over southeast CA with weak offshore gradients due
to the surface low off the coast and higher surface pressure over
the western US. This will lead to minor warming and drying
Thursday afternoon into Friday morning, though ensembles still
aren't clear on the exact timing of this drier period. Overall
expect only shower coverage, if any, and some breaks in the
clouds. Rainfall totals for this first round of precipitation have
trended slightly lower - generally around 0.25-0.50 inch for the
coasts and valleys, 0.50-1 inch for the mountains, and less than
0.10 inch in the deserts, though isolated higher amounts are
possible where thunderstorms occur. Snow levels for this first
round of precipitation will generally be above 8,500.

The closed low weakens and becomes an open wave as it moves
eastward across California Saturday and Sunday. This will bring
us a second round of precipitation, most widespread early Saturday
morning through Saturday afternoon before gradually tapering off
Saturday night into Sunday morning. There could be some weak
instability as the cooler air aloft moves over, but thunder
probabilities are too low to include any thunderstorms in the
forecast at this time. Precipitation totals for this second wave
will be around 0.25-0.50 inch for the coasts and valleys, locally
up to 0.70 inch near the LA County border, 0.50-0.75 inch in the
mountains, 0.10-0.20 inch in the high deserts, and less than 0.10
inch in the low deserts. Snow levels remain near 8,000 ft during
this period. Saturday will be the coolest day of the week with
highs around 5-10 degrees below normal for the mountains westward
and 1-3 degrees below normal in the deserts. Wind doesn't appear
to be much of a concern at any point during this stormy weather,
remaining well below advisory criteria.

We make the quick transition back to warm and dry for the early to
middle part of next week as Santa Ana Winds develop behind the
departing trough. High res ensemble guidance and NBM both indicate
a weak event, with only a 30 percent chance of a moderate event,
peaking on Monday. And in true Thanksgiving Week fashion, highs
will climb back into the low 80s for portions of the inland
coastal areas, valleys, and low deserts.

&&

.AVIATION...
151030Z...SCT-BKN AOA 20000 feet MSL this morning. SCT -SHRA with
isold -TSRA moving through the region from 20-04Z, diminishing
thereafter. Cloud bases start to lower at 19Z down to about 5000
feet MSL by 00Z, lowering further to about 2500 feet MSL in the
coastal basin by 04Z. Areas of higher terrain obscured after 00Z.

&&

.MARINE...
There will be a slight but increasing chance of thunderstorms today.
The best chance of thunderstorms and associated hazards will be from
noon to 6 pm. The greatest hazard for mariners is cloud-to-water
lightning, but brief heavy downpours and strong, gusty winds are
remotely possible. Beyond today, there are no additional hazardous
marine weather conditions expected through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...SS
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:25 AM PSTSpecial Weather StatementSGXSan Diego65 min
Nov 15, 1:52 PM PSTSpecial Weather StatementSGXOrange38 min

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.